Alert archive / Illinois / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 15, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 21, 2019, 9:30 PM CDT for Effingham County, Moultrie County, Shelby County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2019, 9:30 PM CDT (02:30 UTC)
- Expired
- May 21, 2019, 10:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Effingham County, IL, Moultrie County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 90 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 8:48 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 466 m²/s²
- 0-3 km storm-relative helicity
- 506 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
151
WUUS53 KILX 220230
SVRILX
ILC049-139-173-220315-
/O.NEW.KILX.SV.W.0015.190522T0230Z-190522T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
930 PM CDT Tue May 21 2019
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Moultrie County in central Illinois...
Shelby County in central Illinois...
Western Effingham County in south central Illinois...
* Until 1015 PM CDT.
* At 930 PM CDT, severe thunderstorms were located along a line
extending from near Westervelt to near Cowden to near Brownstown,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Effingham, Shelbyville, Sullivan, Altamont, Bethany, Lovington,
Windsor, Stewardson, Findlay, Cowden, Dalton City, Beecher City,
Shumway, Allenville, Westervelt, Moccasin, Strasburg, Clarksburg,
Sigel and Gays.
This includes the following highways...
Interstate 57 between mile markers 157 and 171.
Interstate 70 between mile markers 79 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 300 AM CDT for south central,
central and east central Illinois.
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3922 8880 3922 8887 3954 8893 3966 8890
3966 8881 3974 8881 3974 8876 3979 8876
3979 8864 3946 8848 3917 8847 3891 8880
TIME...MOT...LOC 0230Z 220DEG 42KT 3953 8886 3927 8881 3896 8898
HAIL...1.00IN
WIND...60MPH
$$
SB2 follow-up statements
221
WWUS53 KILX 220252
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
952 PM CDT Tue May 21 2019
ILC049-139-173-220315-
/O.CON.KILX.SV.W.0015.000000T0000Z-190522T0315Z/
Moultrie-Shelby-Effingham-
952 PM CDT Tue May 21 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR MOULTRIE...EASTERN SHELBY AND WESTERN EFFINGHAM COUNTIES...
At 952 PM CDT, severe thunderstorms were located along a line
extending from near Lovington to Windsor to near Beecher City, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Effingham, Sullivan, Altamont, Bethany, Lovington, Windsor,
Stewardson, Findlay, Cowden, Dalton City, Beecher City, Shumway,
Allenville, Moccasin, Strasburg, Clarksburg, Sigel, Gays, Wolf Creek
State Park and Lake City.
This includes the following highways...
Interstate 57 between mile markers 157 and 171.
Interstate 70 between mile markers 79 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 300 AM CDT for south central,
central and east central Illinois.
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3922 8887 3947 8872 3967 8881 3974 8881
3974 8876 3979 8876 3979 8864 3946 8848
3917 8847 3891 8880 3922 8880
TIME...MOT...LOC 0252Z 220DEG 42KT 3971 8867 3945 8862 3914 8879
HAIL...1.00IN
WIND...60MPH
$$
SB473
WWUS53 KILX 220306
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1006 PM CDT Tue May 21 2019
ILC049-139-173-220316-
/O.EXP.KILX.SV.W.0015.000000T0000Z-190522T0315Z/
Moultrie-Shelby-Effingham-
1006 PM CDT Tue May 21 2019
...THE SEVERE THUNDERSTORM WARNING FOR MOULTRIE...EASTERN SHELBY AND
WESTERN EFFINGHAM COUNTIES WILL EXPIRE AT 1015 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Tornado Watch remains in effect until 300 AM CDT for south central,
central and east central Illinois.
LAT...LON 3922 8887 3947 8872 3967 8881 3974 8881
3974 8876 3979 8876 3979 8864 3946 8848
3917 8847 3891 8880 3922 8880
TIME...MOT...LOC 0306Z 220DEG 42KT 3982 8856 3956 8851 3925 8868
$$
SBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 9:02 PM CDT, 28 minutes earlier.
Area forecast discussion, May 21, 9:02 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 902 PM CDT Tue May 21 2019 .UPDATE... Issued at 902 PM CDT Tue May 21 2019 The frontal system associated with a powerful occluding low moving into the upper midwest is responsible for thunderstorms moving into central Illinois this evening. The warm front extending from southwest IL near St. Louis Metro area into southeast IL is associated with a favorable area for severe thunderstorms and a few tornadoes possible this evening. The warm front is expected to lift northeastward into parts of southeast IL as far north as Moultrie county before being overtaken by more stable air behind the current thunderstorm squall line. Current high resolution models de-intensify thunderstorm activity slowly overnight as the squall line moves eastward. A tornado watch has been issued for Shelby County northeastward through Moultrie and Coles County and southward to Richland and Clay Counties, as well as additional portions of southern Illinois until 3 a.m. Otherwise, a flash flood watch continues through 1 a.m. for much of central and western IL due to heavy stratiform rain as well as the main squall line. Updates this evening have been to refine timing of thunderstorms as well as the recent tornado watch issuance. && .SHORT TERM...(This evening through Wednesday) ISSUED AT 345 PM CDT Tue May 21 2019 Will continue the flash flood watch through 1 am cdt tonight west of I-57, with widespread 1 inch amounts expected this evening and locally 1-1.5 inches possible along and west of highway 51. Much of CWA currently dry at mid afternoon with a small area of showers over central IN, while more widespread convection upstream over central/western MO and into central/eastern IL. A developing strong to potentially severe squall line was pushing ne into central and southcentral MO. 3 pm surface map shows deepening 990 mb low pressure over west central KS with its warm front extending eastward through central MO and into far southern IL and sw KY (nearing Evansville IN). Lowering cloud decks over central IL during the day with breezy east ESE winds 15-25 mph and gusts to around 30 mph. Cool temps in the mid 50s northern CWA and lower 60s in southeast IL. SPC day1 update continues slight risk of severe storms along and sw of a Canton to Lincoln to Olney line with marginal risk over rest of ne CWA. The enhanced risk of severe storms has shifted southward into southern parts of Scott, Morgan and far sw Sangamon counties. Main severe wx threat this evening is damaging wind gusts from leading edge of squall line that track into sw CWA early this evening and toward I-57 between midnight and 1 am. Isolated chances of large hail and tornadoes too especially sw CWA. Convection to gradually weaken during overnight as it moves into eastern IL and to IN border, but still could be a few strong to isolated severe storms mainly for gusty winds. Rainfall to last about 4 hours but moderate to heavy rains especially on leading edge of squall to give about 1 inch of rain west of I-57 with locally 1-1.5 inches along and west of highway 51. Temps will be nearly steady or even slowly rising into this evening as warm front lifts northward into central IL. Kept lows in the mid 50s northern CWA and lower 60s se IL. Isolated showers and possibly a thunderstorm could linger se of a Danville to Flora line early Wed morning, otherwise dry Wed over area with skies becoming mostly sunny. Breezy ssw winds with gusts 25-30 mph to warm temps into the low to mid 80s for highs on Wed. .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 345 PM CDT Tue May 21 2019 A cold front pressing se into nw IL overnight Wed night to return good chances of showers and thunderstorms after midnight to central IL. SPC day2 outlook expanded marginal risk of severe storms mainly for hail overnight Wed night into nw half of CWa and WPC has marginal risk of excessive rainfall, though amounts generally look less than a half inch over most of CWA overnight Wed night into Thu morning. Lows Wed night range from around 60 nw of the IL river to the upper 60s in southeast IL. A bit cooler highs in the upper 70s to near 80F nw of the IL river Thu with mid 80s in southeast IL. Lingering chances of showers and a few thunderstorms mainly se of the IL river Thu as frontal boundary weakens over the area. Low pressure emerging over the central plains on Friday to push front back north and brings isolated showers/thunderstorms to northern half of CWA overnight Thu night into Friday. Temps warm back up on Friday with highs ranging from lower 80s by Galesburg to upper 80s to near 90F in southeast IL. Unsettled weather pattern for overnight Fri night through Memorial Day along with threat of moderate to heavy rains with periodic chances of thunderstorms as a frontal boundary likely meanders over central and northern parts of IL/IN with subtropical upper level ridge over the southeast states and flattening upper level trof over the northern plains and northern great lakes region. A bit cooler highs Sat range from around 80F over the IL river valley and mid 80s se of I-70. Cooler mid to upper 70s over much of central IL Sun/Mon and lower 80s in southeast IL which appears to stay in warm sector longer. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 649 PM CDT Tue May 21 2019 A region of MVFR cigs over most of the central IL terminals at 00Z is expected to drift northwestward while a line of thunderstorms moves in from the southwest early this evening, bringing a return to MVFR cigs for a few hours as well as reduced vsbys to IFR or MVFR ranges. Thunderstorms expected to arrive at KPIA and KSPI around 01Z, KBMI and KDEC around 03Z, and KCMI around 04Z. Showers will diminish through the late evening and overnight resulting in a return to VFR conditions. Winds ESE 15-25 kts this evening with gusts to around 30-35 kts, decreasing to 10-15 kts overnight, then turning southerly and increasing to 15-20 kts and gusts to 25 kts after 15Z. && .ILX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 AM CDT Wednesday for ILZ027>031- 036>038-040>044-047>054-061. && UPDATE...37 SHORT TERM...07 LONG TERM...07 AVIATION...37
Hazardous weather outlook, May 21, 3:32 PM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 332 PM CDT Tue May 21 2019 ILZ036-040>042-047>054-061-221100- Cass-Christian-Fulton-Logan-Macon-Mason-Menard-Morgan-Moultrie- Sangamon-Schuyler-Scott-Shelby- 332 PM CDT Tue May 21 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM CDT WEDNESDAY... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... There is a slight risk for severe thunderstorms this evening. Damaging winds and localized flash flooding are the primary concerns:however, an isolated tornado cannot be ruled out. Major flooding continues for portions of the Illinois River from Havana downstream. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... While river levels will continue to fall along the Illinois River, flooding will persist through the upcoming week. There will be additional periodic chances for thunderstorms Thursday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening...particulary from 7pm through 10pm. ILZ027>031-037-038-043-044-221100- De Witt-Knox-Marshall-McLean-Peoria-Piatt-Stark-Tazewell-Woodford- 332 PM CDT Tue May 21 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM CDT WEDNESDAY... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... There is a risk for strong thunderstorms this evening. Damaging winds and localized flash flooding are the primary concerns. Moderate flooding continues for portions of the Illinois River from Henry through Peoria. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... While river levels will continue to fall along the Illinois River, flooding will persist through the upcoming week. There will be additional periodic chances for thunderstorms Thursday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. ILZ045-046-055>057-062-063-066>068-071>073-221100- Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Jasper-Lawrence-Richland-Vermilion- 332 PM CDT Tue May 21 2019 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... There is a risk for strong thunderstorms this evening into tonight. Damaging winds are the primary concern. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... There will be additional periodic chances for thunderstorms Thursday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Barnes
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:14 PM CDT | River Flood Warning | ILX | Fulton | 13 days |
| May 21, 8:53 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 37 min |
| May 21, 11:27 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Jasper, Lawrence, Richland | 48 min |
| May 21, 11:37 PM CDT | Areal Flood Advisory | ILX | Coles | 3 hr |
| May 22, 8:25 AM CDT | River Flood Warning | ILX | Clay, Richland | 10 days |
Nearby
Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.